Colorado, 2009

Damaging Wind in Colorado, June 26, 2009

June 26, 2009 · NWS PUB · 1 event in 1 county or zone

A thunderstorm produced winds around 60 mph which ripped off large trees limbs and partially peeled off the roof of the El Paso County Courthouse in downtown Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm produced winds around 60 mph which ripped off large trees limbs and partially peeled off the roof of the El Paso County Courthouse in downtown Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 26, 3:33 AM MST, 10 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 3:33 AM MST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
433 AM MDT FRI JUN 26 2009

.SHORT TERM...
(TODAY AND TONIGHT)

CWFA CURRENTLY BEING GRACED BY VARIABLE CLOUDS...GENERALLY ISOLATED
LIGHT SHOWERS OVER PORTIONS OF ALAMOSA AND SAGUACHE COUNTIES AND
MILD LATE JUNE EARLY MORNING TEMPERATURES.

LATEST SATELLITE WATER VAPOR IMAGERY AND PRECIPITABLE WATER PLOTS
INDICATE THAT CWFA NOTING PRECIPITABLE WATER VALUES RUNNING SOME 140
TO 200 PERCENT OF NORMAL ACROSS THE CWFA EARLY THIS MORNING WITH
MOST RECENT COMPUTER SIMULATIONS/MODELS AND FORECAST MODEL SOUNDINGS
SHOWING SOME DECREASE IN PW VALUES...ESPECIALLY AFTER MIDNIGHT
TONIGHT.

IN ADDITION...NORTHERLY SURGE WILL BE MAKING ITS WAY ACROSS THE
EASTERN COLORADO PLAINS TONIGHT. ALSO...PER LATEST PV15 AND
SATELLITE ANALYSIS...IT APPEARS THAT ANOTHER SHORTWAVE WILL MOVE
ACROSS THE CWFA THIS AFTERNOON AND EARLY EVENING.

SO FOR SENSIBLE WEATHER WILL PAINT MAJORITY OF GRIDS/ZONES WITH
GENERALLY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH THE
PRIMARY METEOROLOGICAL THREAT BEING LOCALLY HEAVY
RAINFALL...ALTHOUGH A FEW STRONG TO POSSIBLY SEVERE STORMS WILL ALSO
BE POSSIBLE THANKS TO LOCALIZED MAXIMUM POTENTIAL CAPE/LIS AND 0-6KM
SHEAR VALUES OF 1800 J/KG/-6C AND 30 KNOTS RESPECTIVELY.  AFTER
MIDNIGHT...EXPECT THAT PRECIPITATION WILL BE ON THE
DECREASE...THANKS IN PART TO DEPARTING UPPER WAVE.

MAXIMUM TEMPERATURES TODAY SHOULD BE NEAR TO A CATEGORY OR SO COOLER
THAN VALUES NOTED YESTERDAY OVER WESTERN PORTIONS OF THE
CWFA...WHILE EASTERN SECTIONS OF CWFA SHOULD NOTE MAXIMUM
TEMPERATURES NEAR TO A CATEGORY OR SO HIGHER THAN VALUES NOTED
THURSDAY AFTERNOON...WHILE MINIMUM TEMPERATURES SHOULD BE SIMILAR TO
A FEW DEGREES COOLER MOST AREAS SATURDAY MORNING AS COMPARED TO THIS
MORNING.

.LONG TERM...
(SATURDAY THROUGH NEXT THURSDAY)

MODELS HAVE BACKED OFF CONSIDERABLY ON HEAVY RAIN AND SEVERE
THREAT FOR SATURDAY...AS AIR MASS BECOMES FAIRLY STABLE DURING THE
DAY...ESPECIALLY OVER THE EASTERN PLAINS. STILL SOME MODEST
INSTABILITY OVER THE EASTERN MOUNTAINS BY AFTERNOON...BUT BETTER
FORCING SEEMS TO BE WELL SOUTH OF THE AREA...CLOSER TO THE FRONTAL
BOUNDARY OVER NM/TEX PANHANDLE. LOWERED POPS MOST AREAS SAT AND
SAT NIGHT...AND BACKED OFF QPF AMOUNTS IN THE GRIDS. 0-6KM SHEAR
STILL LOOKS STRONG ENOUGH FOR A SEVERE STORM OR TWO...BUT WITH
CAPES GENERALLY BELOW 500 J/KG AND SOUNDINGS SUGGESTING VERY LOW
TOPPED CONVECTION AT BEST...WILL REFRAIN FROM ANY MENTION OF
SEVERE IN BOTH THE FORECAST AND THE HWO. COULD BE SLIGHTLY MORE
ACTIVE ON SUNDAY AS INSTABILITY LOOKS A LITTLE BETTER OVER THE
MOUNTAINS AND I-25 CORRIDOR...WHILE FAR EASTERN PLAINS AGAIN
LOOK FAIRLY STABLE AS FORECAST SOUNDINGS REVEAL RATHER UNIMPRESSIVE
MID LEVEL LAPSE RATES. TAPERED BACK POPS SLIGHTLY MOST AREAS TO
BLEND WITH SURROUNDING OFFICES. UPPER RIDGE THEN SLOWLY REBUILDS
OVER THE SOUTHWEST U.S. EARLY NEXT WEEK...LEAVING MOST OF THE AREA
IN WEAK W-NW UPPER FLOW. CONCEPTUALLY...THIS PATTERN CAN BE
FAVORABLE FOR OCCASIONAL BOUTS OF STRONG CONVECTION OVER THE
EASTERN MOUNTAINS AND PLAINS...THOUGH STRENGTH AND EXTENT OF
STORMS WILL BE DETERMINED BY LOCATION AND WESTWARD PUSH OF LOW
LEVEL MOISTURE ON THE PLAINS. CURRENT ISOLATED POPS LOOK FINE FOR
NOW...WITH TEMPERATURES NUDGING BACK TO SLIGHTLY ABOVE NORMAL BY
MID-WEEK.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT KALS/KCOS AND KPUB
TODAY...ALTHOUGH SCATTERED AFTERNOON THUNDERSTORMS(CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL) COULD LEAD TO BRIEF PERIODS OF
REDUCED CEILING AND VISIBILITIES AT THE TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/10
Hazardous weather outlook, Jun 26, 6:01 AM MST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT FRI JUN 26 2009

COZ058>089-093>099-271315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED...MAINLY DURING THE AFTERNOON AND EVENING HOURS.  THE
PRIMARY METEOROLOGICAL THREATS FROM THE STORMS WILL BE HAZARDOUS
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND WIND GUSTS UP
TO 50 MPH. IN ADDITION...SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING HAIL UP TO 7/8 INCH OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING. THE PRIMARY
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND
WIND GUSTS AROUND 50 MPH. IN ADDITION...SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN NOON AND 10 PM.

77/10

In the hours before

Special weather statement, Jun 26, 1:25 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT FRI JUN 26 2009

COZ085-086-089-093-095-262100-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY-
225 PM MDT FRI JUN 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  CROWLEY COUNTY IN SOUTHEAST COLORADO
  EXTREME SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BOONE...OR 25 MILES EAST OF
PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  FOWLER.
  MANZANOLA.
  OLNEY SPRINGS.
  CROWLEY.
  SUGAR CITY.
  ORDWAY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 26, 1:40 PM MST to 1:42 PM MST
Where
El Paso County, Colorado Spgs
Measured
51 kt (59 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.830, -104.820

A section of the El Paso County Courthouse roof was peeled off and a contractor worker was slightly injured. Power to 1300 customers was lost for a short time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184157.